overdose

(redirected from Overdosage)
Also found in: Dictionary, Thesaurus, Medical, Wikipedia.

overdose

[′ō·vər‚dōs]
(medicine)
An excessive dose of medicine.
References in periodicals archive ?
Overdosage is most often caused by patients not realizing that acetaminophen is found in a wide range of products with different names and uses.
Acute overdosage is extremely dangerous and death can occur within a few hours.
Limited data based mainly on case reports suggests that NAC may be safely administered during pregnancy and should be initiated early after APAP overdosage.
Each entry describes the following: synonyms, brand names, and street names; pharmacologic classifications; availability and use patterns; available dosage forms and routes of administration; the mechanisms of action related to the drug; current approved indications for medical use; reasons for personal use; basic toxicology (including adverse drug reactions); teratogenic and fetotoxic potential; affects of maternal use on lactation and breast-fed infants; abuse potential; withdrawal symptoms; and overdosage.
For instance, the Ritalin package insert notes signs of overdosage may include "vomiting, agitation, tremors, hyperreflexia, muscle twitching, convulsions (may be followed by coma), euphoria, confusion, hallucinations, delirium, sweating, flushing, headache, hyperpyrexia, tachycardia, palpitations, cardiac arrhythmias, hypertension, mydriasis, and dryness of mucous membranes.
Overdosage might be expected to cause excessive peripheral vasodilation with marked hypotension and possibly a reflex tachycardia.
Overdosage can cause irritability, restlessness, diarrhoea and vomiting.
ADVERSE REACTIONS Adverse reactions associated with levothyroxine therapy are primarily those of hyperthyroidism due to therapeutic overdosage such as fatigue, increased appetite, weight loss, heat intolerance, fever, excessive sweating, and other adverse reactions.
Entries on specific agents give information on indications, administration and dosage, actions, contraindications, warnings, drug interactions, adverse reactions, overdosage, and patient information.
Following a brief introduction to drug toxicity as systemic effects that may occur with overdosage of a medication, accumulation of the drug in the body over time, or the inability of a patient's body to eliminate the drug, international scientists present recent research trends in this field.
IN serious overdosage, symptoms would include headache, nausea, loss of appetite, peeling skin, hair loss and, in women, irregular menstruation.
The report also recommends more study on the potential use of milk thistle for acute toxin ingestion, not only for mushroom poisoning but also for acetaminophen overdosage.